Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 12, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Apr 9, 2011, 5:53 PM CDT for Cuming County, Thurston County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 9, 2011, 5:53 PM CDT (22:53 UTC)
- Expired
- Apr 9, 2011, 6:34 PM CDT
- In force
- 41 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Cuming County, NE, Thurston County, NE
The radar
The Omaha radar (KOAX), 89 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 5:48 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 462 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 354 m²/s²
- 0-3 km storm-relative helicity
- 338 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
968
WUUS53 KOAX 092253
SVROAX
NEC039-173-092345-
/O.NEW.KOAX.SV.W.0012.110409T2253Z-110409T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
553 PM CDT SAT APR 9 2011
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CUMING COUNTY IN NORTHEAST NEBRASKA...
CENTRAL THURSTON COUNTY IN NORTHEAST NEBRASKA...
* UNTIL 645 PM CDT
* AT 551 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 5 MILES WEST OF BANCROFT...OR 36 MILES SOUTHWEST
OF SIOUX CITY...AND MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
BANCROFT...WALTHILL...MACY AND ROSALIE.
THE WARNED AREA INCLUDES HIGHWAY 77 IN NEBRASKA BETWEEN MILE MARKERS
155 AND 164.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
THE MAIN THREAT IS HAIL ONE INCH IN DIAMETER OR LARGER. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME
OR BUSINESS. SEVERE THUNDERSTORMS CAN ALSO PRODUCE DAMAGING WIND IN
EXCESS OF 60 MILES PER HOUR...DEADLY LIGHTNING AND VERY HEAVY RAIN.
&&
LAT...LON 4224 9634 4222 9634 4222 9636 4221 9636
4220 9635 4217 9635 4216 9633 4205 9633
4202 9644 4202 9655 4198 9656 4194 9669
4200 9679 4213 9662
TIME...MOT...LOC 2253Z 225DEG 28KT 4203 9666
WIND...HAIL <50MPH 1.00IN
$$
NIETFELD4 follow-up statements
636
WWUS53 KOAX 092258
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
558 PM CDT SAT APR 9 2011
NEC039-173-092345-
/O.CON.KOAX.SV.W.0012.000000T0000Z-110409T2345Z/
CUMING NE-THURSTON NE-
558 PM CDT SAT APR 9 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
THURSTON AND NORTHEASTERN CUMING COUNTIES UNTIL 645 PM CDT...
AT 556 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR BANCROFT...OR 34 MILES SOUTH OF
SIOUX CITY...MOVING NORTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
WALTHILL...MACY AND ROSALIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
THE MAIN THREAT IS HAIL ONE INCH IN DIAMETER OR LARGER. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME
OR BUSINESS. SEVERE THUNDERSTORMS CAN ALSO PRODUCE DAMAGING WINDS IN
EXCESS OF 60 MILES PER HOUR...DEADLY LIGHTNING AND VERY HEAVY RAIN.
&&
LAT...LON 4224 9634 4222 9634 4222 9636 4221 9636
4220 9635 4217 9635 4215 9633 4205 9633
4202 9644 4202 9655 4201 9656 4200 9660
4201 9664 4207 9670 4213 9662
TIME...MOT...LOC 2259Z 225DEG 28KT 4206 9661
WIND...HAIL <50MPH 1.00IN
$$
NIETFELD872
WWUS53 KOAX 092312
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
612 PM CDT SAT APR 9 2011
NEC039-092322-
/O.CAN.KOAX.SV.W.0012.000000T0000Z-110409T2345Z/
CUMING NE-
612 PM CDT SAT APR 9 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CUMING COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4224 9634 4222 9634 4222 9636 4220 9635
4217 9635 4215 9633 4205 9634 4205 9645
4207 9652 4210 9656 4213 9657
TIME...MOT...LOC 2312Z 225DEG 28KT 4212 9646
$$
NEC173-092345-
/O.CON.KOAX.SV.W.0012.000000T0000Z-110409T2345Z/
THURSTON NE-
612 PM CDT SAT APR 9 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
THURSTON COUNTY UNTIL 645 PM CDT...
AT 610 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR WALTHILL...OR 27 MILES SOUTH OF
SIOUX CITY...MOVING NORTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
MACY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
THE MAIN THREAT IS HAIL ONE INCH IN DIAMETER OR LARGER. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME
OR BUSINESS. SEVERE THUNDERSTORMS CAN ALSO PRODUCE DAMAGING WINDS IN
EXCESS OF 60 MILES PER HOUR...DEADLY LIGHTNING AND VERY HEAVY RAIN.
&&
LAT...LON 4224 9634 4222 9634 4222 9636 4220 9635
4217 9635 4215 9633 4205 9634 4205 9645
4207 9652 4210 9656 4213 9657
TIME...MOT...LOC 2312Z 225DEG 28KT 4212 9646
WIND...HAIL <50MPH 1.00IN
$$
NIETFELD419
WWUS53 KOAX 092322
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
622 PM CDT SAT APR 9 2011
NEC173-092345-
/O.CON.KOAX.SV.W.0012.000000T0000Z-110409T2345Z/
THURSTON NE-
622 PM CDT SAT APR 9 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
THURSTON COUNTY UNTIL 645 PM CDT...
AT 619 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR MACY...OR 24 MILES SOUTH OF SIOUX
CITY...MOVING NORTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EASTERN THURSTON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
THE MAIN THREAT IS HAIL ONE INCH IN DIAMETER OR LARGER. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME
OR BUSINESS. SEVERE THUNDERSTORMS CAN ALSO PRODUCE DAMAGING WINDS IN
EXCESS OF 60 MILES PER HOUR...DEADLY LIGHTNING AND VERY HEAVY RAIN.
&&
LAT...LON 4224 9634 4222 9634 4222 9636 4220 9635
4217 9635 4215 9633 4208 9634 4213 9643
4215 9644 4219 9645
TIME...MOT...LOC 2323Z 225DEG 28KT 4218 9638
WIND...HAIL <50MPH 1.00IN
$$
NIETFELD781
WWUS53 KOAX 092334
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
634 PM CDT SAT APR 9 2011
NEC173-092344-
/O.CAN.KOAX.SV.W.0012.000000T0000Z-110409T2345Z/
THURSTON NE-
634 PM CDT SAT APR 9 2011
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL THURSTON COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 1 AM.
LAT...LON 4224 9634 4222 9634 4222 9636 4220 9635
4217 9635 4215 9633 4208 9634 4213 9643
4215 9644 4219 9645
TIME...MOT...LOC 2334Z 225DEG 28KT 4224 9630
$$
NIETFELDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:55 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, Apr 9, 2:55 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 255 PM CDT SAT APR 9 2011 .DISCUSSION... WARM FRONT BISECTS THE CWA THIS AFTERNOON STRETCHING FROM SOUTHWEST THROUGH EAST CENTRAL NEBRASKA INTO SOUTHEAST IOWA. LATEST FORECAST SOUNDINGS INDICATE CAP ERODING BY LATE AFTERNOON WITH SCATTERED CONVECTION DEVELOPING. SOME TCU ALREADY STARTING TO SHOW UP ON VISIBLE SATELLITE OVER SOUTHEAST NEBRASKA AT 19Z. THREAT OF SEVERE STORMS WILL EXTEND INTO THE EVENING AS STRONG UPPER TROUGH APPROACHES AND SURFACE LOW LIFTS NORTHEAST TOWARDS NORTH CENTRAL NEBRASKA. MOST OF THE CWA EXPECTED TO REMAIN IN THE WARM SECTOR AT LEAST THROUGH SUNDAY MORNING WITH COLD FRONT MOVING THROUGH IN THE AFTERNOON. CHANCE OF SHOWERS AND THUNDERSTORMS WILL LINGER ACROSS THE AREA BEHIND THE COLD FRONT INTO SUNDAY EVENING. DRY WEATHER FOLLOWS THEN THROUGH THE REMAINDER OF THE SHORT TERM ON MONDAY AND TUESDAY. HIGH TEMPERATURES WILL REMAIN A CHALLENGE ON SUNDAY WITH THE FRONT IN THE AREA WITH SHARP GRADIENT EXPECTED FROM NORTHWEST TO SOUTHEAST. LATEST FORECAST BASED ON 12Z GFS TIMING. EXTENDED PORTION OF THE FORECAST STILL LOOKS ACTIVE EARLY ON IN THE WEDNESDAY THROUGH FRIDAY TIME FRAME. MODELS DEVELOP RATHER DEEP UPPER CIRCULATION OVER THE SOUTHERN PLAINS BUT DIFFER ON TIMING IN MOVING THE SYSTEM ACROSS THE REGION. FORECAST TRENDED TOWARD 12Z HPC GUIDANCE AT THIS TIME. && .AVIATION... TAF SITES KOFK/KOMA/KLNK 18Z TAFS TIMING OF ANY THUNDERSTORM ACTIVITY IS THE PRIMARY CHALLENGE WITH THE AVIATION FORECASTS...AS WELL AS ADDITIONAL IFR CONDITIONS. THE MORNING FOG AND IFR CIGS HAVE MOSTLY IMPROVED TO MVFR OR VFR. THUNDERSTORM DEVELOPMENT APPEARS TO BE MOST LIKELY IN THE KOFK AREA OF NORTHEAST NEBRASKA WHERE A WARM FRONT WILL BE. HOWEVER...OTHER THUNDERSTORM ACTIVITY MAY ALSO DEVELOP SOUTH OF THERE AFTER 00Z. HAVE ATTEMPTED TO PLACE THUNDERSTORMS IN THE TAFS AT THE MOST LIKELY TIMES...BUT UNCERTAINTY EXISTS ON THE EXACT TIMING. ANY STORMS THAT DO DEVELOP COULD BE QUITE STRONG TO SEVERE. OVERNIGHT THE LOW LEVEL WINDS WILL CREATE LOW LEVEL WIND SHEAR CONDITIONS. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && FOBERT/NIETFELD
Hazardous weather outlook, Apr 9, 4:18 PM CDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 418 PM CDT SAT APR 9 2011 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-101130- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 418 PM CDT SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SUNDAY THERE CONTINUES TO BE A MODERATE RISK FOR SEVERE THUNDERSTORMS FROM LATE THIS AFTERNOON INTO THE EVENING MAINLY EAST OF A LINE FROM VERMILLION SOUTH DAKOTA TO FREMONT TO OMAHA. THE REMAINDER OF EASTERN NEBRASKA AND SOUTHWEST IOWA IS UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS. A WARM FRONT EXTENDS ACROSS EAST CENTRAL NEBRASKA JUST NORTH OF OMAHA INTO SOUTHEAST IOWA. THE MOST LIKELY SCENARIO FOR SEVERE THUNDERSTORM DEVELOPMENT WILL BE BETWEEN 5 AND 7 PM IN THE NORTHEAST CORNER OF NEBRASKA OR NORTHWEST IOWA. THEN ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE OVER THE REMAINDER OF EASTERN NEBRASKA AND SOUTHWEST IOWA THROUGH THE EVENING HOURS. ANY STORMS THAT DO DEVELOP SHOULD STRENGTHEN RAPIDLY AND BECOME SEVERE...PRODUCING LARGE HAIL AND POSSIBLY DAMAGING WINDS. THE STORMS ARE EXPECTED TO MOVE TO THE NORTHEAST AT 30 TO 40 MPH. STORMS THAT ARE NEAR THE WARM FRONT WILL BE MOVING INTO AN ENVIRONMENT THAT WILL SUPPORT TORNADOES. A COLD FRONT MOVING IN ON SUNDAY WILL BRING ADDITIONAL THUNDERSTORM CHANCES TO THE MAJORITY OF OUTLOOK AREA THROUGH SUNDAY EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY THUNDERSTORM CHANCES RETURN THEN WEDNESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY EARLY EVENING IN PARTS OF NORTHEAST NEBRASKA AND WEST CENTRAL IOWA...AND MAY BE NEEDED OVER ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA LATER THIS EVENING. FOBERT
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 4:53 AM CDT | Dense Fog Advisory | OAX | Boone, Butler, Colfax, Jefferson, Madison, Platte and 3 more | 6 hr |
| Apr 9, 6:16 PM CDT | Severe Thunderstorm Warning | OAX | Thurston | 14 min |
| Apr 9, 6:20 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Pierce, Stanton, Wayne | 25 min |
| Apr 9, 6:30 PM CDT | Severe Thunderstorm Warning | OAX | Boone, Madison, Platte | 33 min |
| Apr 9, 6:49 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Pierce | 41 min |
| Apr 9, 6:55 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Pierce, Wayne | 50 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.